ADHD Drugs Linked to Sudden Death

"We didn't know anything until we saw the death certificate, which said 'sudden cardiac death, myocarditis,'" she said. "When I saw that, it blew me away. How can a healthy 9-year-old have a heart attack?"

And while Shire noted that it provides warning language about the use of these medicines by patients with serious heart problems, Ann Hohmann said that her son had no such history.

"He had seen doctors several times prior to that, and he had a physical a year before that. The last time he saw a doctor, they listened to his heart."

Keeping Kids With ADHD Safe

Last year, the American Heart Association recommended considering routine heart screening tests known as electrocardiograms, or ECGs, prior to starting children with ADHD on stimulant drugs and called for future studies to assess the risk of sudden death.

Reeve said that he feels such testing could go a long way in determining which children should not be taking the medications.

Some Support Heart Screenings for Kids on ADHD Drugs

"I think that the AHA recommendations on ECG screening made a lot of good sense and go along with the idea that caution should be the first standard in medicating children," he said.

Not all doctors agreed, however. "There is no evidence that suggests doing [ECGs] on all children taking stimulant medication will decrease incidences of sudden death," noted Dr. Francisco Xavier Castellanos, professor of child and adolescent psychiatry at the New York University's Langone Medical Center in New York City. "What we need is to move from spasmodic concern -- 'let's do something fast' -- to an urgency to get targeted research going that will provide crucially needed knowledge about who is at risk."

As for Hohmann, she said that she has started telling her friends to make sure that they do not put their children on stimulant ADHD medications. She added that she would advise any parents who had children who were taking an ADHD medication to have their children's hearts checked on a regular basis, both prior to beginning treatment with the drug and while they are taking it.

"When you lose a child, it's the most devastating thing you could ever, ever go through," she said. "Something needs to be done."

ABC News' Cathy Becker contributed to this report.

-- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005. -- This embed didnt make it to copy for story id = 7829005.
Page
  • 1
  • |
  • 2
  • |
  • 3
Join the Discussion
You are using an outdated version of Internet Explorer. Please click here to upgrade your browser in order to comment.
blog comments powered by Disqus
 
You Might Also Like...